Hail, Young
- When
- May 2, 7:05 PM CST
- Where
- Young County, Olney
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.370, -98.770
Young County Sheriff's department reported quarter sized hail in the city of Olney, TX.
Two distinct rounds of showers and thunderstorms moved across North and Central Texas late May 2 through May 3 as a large upper level storm system worked its way east through the Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Two distinct rounds of showers and thunderstorms moved across North and Central Texas late May 2 through May 3 as a large upper level storm system worked its way east through the Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 2, 5:36 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 636 PM CDT Wed May 2 2018 .AVIATION... /00z TAFs/ Extensive impacts to aviation are expected across North Texas overnight and Thursday. Widespread convection is underway along the dryline through parts of West Texas into southwest Oklahoma. Convection currently ongoing just north of Abilene will not directly impact TAF sites this evening, but will move northeastward towards southern Oklahoma and affect arrivals and departures, particularly near the Bowie cornerpost. Later tonight, convection across the Hill Country is expected to grow upscale into a squall line. This line's intensity and northward extent remain uncertain due to the presence of a large cap, but latest guidance has been aggressive on brining a broken line into the I-35 corridor a bit before daybreak. As a result, the main adjustment with this TAF set was to bump timing up by ~3 hours for the onset of the most robust convection at all TAF sites. How long activity lingers through the morning is still unclear, bit will hold VCTS through about 15z. A lull in convection appears likely through midday, before additional scattered development occurs during the afternoon. The timing/placement/coverage of redevelopment is highly uncertain at this time and will be heavily influenced by the evolution of the morning round of storms. Have introduced some VCTS during the late afternoon hours when storms could redevelop near the TAF sites with some brief impacts possible. Otherwise, south winds will remain breezy through the period with some 30 kt gusts likely this evening before decreasing slightly overnight and tomorrow. Periods of MVFR cigs will be likely during the overnight and morning hours at times when convection is not affecting the airports. -Stalley && .SHORT TERM... /Issued 348 PM CDT Wed May 2 2018/ /Tonight through Thursday Night/ A classic spring time severe weather event is unfolding across the Plains this afternoon with a deep upper trough over the western U.S., a dryline across West Texas, and a cold front moving through Kansas. Severe thunderstorms are in progress across much of central Kansas and have begun to rapidly develop along the dryline over the last hour across western Oklahoma and West Texas. These storms are expected to increase in coverage through the evening hours as they slowly move east. Across North Texas, the parameters for severe weather are quite impressive this afternoon, with 3000-4000 J/kg of CAPE, very steep lapse rates, and increasing deep layer shear. The big inhibiting factor in our area is a stout capping inversion which is keeping a lid on deep convection. One minute visible satellite imagery from GOES-16 shows the impact that the subsident inversion is having on our weather. Despite clearing west of I-35, there is little vertical extent to any of the cumulus and some erosion of the cloud field is actually occurring. So, despite the presence of strong instability, it is unlikely that deep convection will develop anytime soon. We'll hang on to some 20 PoPs for showers beneath the strong cap mainly east of I-35 for the remainder of the afternoon. As we head into the evening hours, convection along the dryline will make steady eastward progress. The large upper trough over the western U.S. will also continue slowly eastward, with some increasing forcing for ascent spreading into North Texas. With this increased forcing, the strong capping will weaken west of I-35. Thunderstorms are likely to make it into our northwest counties after dark with the highest chances prior to midnight mainly west of an Eastland to Bowie line. These storms will have ample instability and deep layer shear to remain severe well after dark. Large hail and damaging winds will be the main threat although there will still be some tornado threat. Storms will tend to organize into one or more broken lines as shear vectors become oriented more parallel to the convective boundary overnight. Convection that is ongoing across Northwest Texas will likely move into Oklahoma overnight, however additional convection across West Texas is likely to spread across North Texas during this time. It's a little uncertain as to how things will evolve overnight, but at this time we think a fairly healthy line of thunderstorms will move across North Texas between 4am and 8am. Despite the timing, there will remain ample instability to support severe weather overnight with any organized line of storms posing mainly a damaging wind threat. These storms should continue to move east-northeast into the early morning hours on Thursday. Thursday's storm chances are highly dependent upon what happens late tonight into the morning hours. If a large area of rain and thunderstorms is ongoing during the morning, then additional convective chances during the afternoon would be tempered along with the severe threat. However, if tonight's convection is weak and rain coverage is lower than anticipated, the atmosphere should have ample time to destabilize during the day Thursday. We'll maintain high PoPs through the morning then taper things to around 40% for the afternoon. A cold front will slide into the region late Thursday night as the whole upper trough begins to eject eastward. As the upper trough spreads east, strong forcing will again overspread North Texas. We should see an increase in showers and thunderstorms late Thursday night into Friday with the best chances along and south of I-20. Dunn && .LONG TERM... /Issued 348 PM CDT Wed May 2 2018/ /Friday Through the Middle of Next Week/ The upper low responsible for multiple rounds of severe convection this week will eject into the Great Lakes Thursday night, becoming absorbed into the polar stream. The northerly flow on its back side will help push a cold front into North Texas early Friday. However, troughing will persist over the Desert Southwest, and the surface boundary may lose its momentum during the day Friday. But as the next Pacific storm system approaches the West Coast, dislodging the ridging downstream, the upper trough over the Desert Southwest will finally advance toward the Southern Plains. This will spread large-scale forcing for ascent across the Lone Star State, on both sides of the surface front. Aided by lift up the frontal slope, widespread showers and (non-severe) thunderstorms will dump rain on the cool side of the boundary during the day Friday. If the front doesn't clear the CWA by Friday afternoon, the rain-cooled air and associated outflow should effectively introduce north winds throughout the CWA, and any surface-based convection Friday afternoon should be south of our area. However, if the postfrontal activity isn't as widespread or the front stalls within North or Central Texas, the potential for severe thunderstorms may be farther north. The strong positive tilt to the trough axis will allow downglide to ensue in areas north of the I-20 corridor Friday night, shutting down the precipitation processes, while widespread rain continues across Central and East Texas. Multiple rounds of rain and profiles promoting training echoes could result in some flooding concerns, particularly toward the end of the event. The rain chances will finally end on Saturday as the trough finally shifts east of the region. For much of the region, Saturday will be sunny with pleasantly seasonal temperatures. More abundant sunshine will follow on Sunday with light winds allowing afternoon temperatures to exceed those from the previous day. Ridging aloft will keep temperatures above normal into the forthcoming workweek. That next storm system, which will make landfall on the West Coast this weekend, will reach the Plains during the middle of next week. It still appears that North Texas will be near the tail end of this feature, with only slight shower/storm chances for areas north of the I-20 corridor. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 84 67 73 59 / 60 60 40 60 20 Waco 72 83 68 75 59 / 50 50 50 80 60 Paris 70 80 67 74 57 / 30 50 40 50 20 Denton 72 83 65 72 56 / 70 60 40 50 10 McKinney 71 82 66 73 57 / 50 60 40 60 20 Dallas 71 84 68 74 60 / 60 60 40 60 20 Terrell 72 83 66 75 59 / 30 50 40 70 30 Corsicana 71 85 67 75 59 / 30 40 40 70 50 Temple 71 83 67 75 60 / 50 40 50 80 60 Mineral Wells 71 86 63 72 54 / 70 60 40 50 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 26/82
Hazardous Weather Outlook National Weather Service Fort Worth TX 347 PM CDT Wed May 2 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031315- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 347 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms are expected to increase in coverage mainly west of I-35 prior to midnight, then across all of North Texas overnight. Some storms could be severe with damaging winds and large hail being the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms will remain possible on Thursday. Thunderstorm chances will persist on Friday and into Saturday. Locally heavy rainfall may lead to minor flood issues mainly south of I-20 and I-30. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late tonight along and west of the I-35 corridor and across the remainder of North Texas into early Thursday morning. Dunn
Special Weather Statement National Weather Service Fort Worth TX 658 PM CDT WED MAY 2 2018 TXZ100-030030- Young TX- 658 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL 730 PM CDT... At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Elbert, or 15 miles west of Olney, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Olney. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for north central Texas. LAT...LON 3340 9895 3339 9868 3321 9895 TIME...MOT...LOC 2357Z 238DEG 39KT 3337 9903 JLDunn
The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Young County Sheriff's department reported quarter sized hail in the city of Olney, TX.
Young County Sheriff's Department reported a few trees blown down in Olney.
A trained spotter reported 1 to 1.25 inch diameter hail 2 miles north-northwest of the city of Nocona, TX.
A social media report indicated quarter-sized hail on Club Lake Road in the city of Nocona, TX.
Jack Country Sheriff's Department reported signs blown off poles on the south side of the city of Jacksboro, TX.
Amateur radio reported penny sized hail in the city of Sunset, TX.
Amateur radio reported a power line blown down near the intersection of Hwy 171 and Hwy 51 south of the city of Weatherford, TX.
Emergency management reported multiple trees uprooted along CR 1126 near the city of Godley, TX.
Emergency management reported that several hangers were damaged at North Texas Regional Airport.
A social media report indicated multiple tree limbs down near Trinity Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757028, 757029, 757032, 757033, 757133, 757131, 757135, 757150, 757179, 757155.